Pennsylvania, 2005

Flood in Pennsylvania, March 29, 2005

March 29, 2005 · NWS BGM · 1 event in 1 county or zone

A strong Atlantic coast storm brought heavy rain with amounts between 1 and 3 inches on the 28th. A few locations had over 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong Atlantic coast storm brought heavy rain with amounts between 1 and 3 inches on the 28th. A few locations had over 3 inches. In addition, snowmelt was causing elevated river flows before the rain started late on the 27th. Water equivalent of the snowmelt was a few more inches. The Tunkhannock Creek at Tunkhannock rose and fell quickly above its flood stage of 11 feet on the 29th. The creek crested at 12.06 feet at 10:45 AM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 29, 4:11 AM EST, 35 minutes earlier.

Area forecast discussion, Mar 29, 4:11 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
411 AM EST TUE MAR 29 2005

.SHORT TERM (TODAY - WEDNESDAY)...
STACKED LOW PRESSURE PULLS OUT TO SEA THIS AFTERNOON TAKING
PRECIPITATION REMNANTS WITH IT. POLAR JET STREAK IS MOVING WELL INTO
QUEBEC PROVINCE...WHILE RIDGING FROM THE PLAINS WILL BEGIN TO SLIDE
OUR WAY.

MUCH DRIER AIR POURS DOWN FROM CANADA TODAY BRINGING CLEARING SKIES.
HOWEVER ANTECEDENT MOISTURE FROM PREVIOUS 24 HOURS RAIN EVENT IS
LIKELY TO ADD LOW LEVEL RH BEYOND THE MODEL PROGS. RAN A TAPER FROM
NW TO SE...BRINGING CLOUDY SKIES TO PARTLY SUNNY BETWEEN EARLY
AFTERNOON AND VERY LATE AFTERNOON. BELIEVE MAV MOS GUIDANCE IS A BIT
ON THE WARM SIDE AGAIN...WHILE FWC MOS SEEMS WAY TOO COOL BARELY
RAISING TEMPS 4-5 DEGREES FROM PRESENT LEVELS. OPTED TO GO WITH MAV
GUIDANCE MINUS A FEW DEGREES BASED ON UPSTREAM MAXES FROM MONDAY.

WE SHOULD CLEAR OUT OVERNIGHT BUT THIS WILL SET THE STAGE FOR PATCHY
FOG...PERHAPS DENSE. ANTECEDENT MOISTURE WILL PLAY A BIG ROLE IN FOG
FORMATION. DECIDED NOT TO HIT FOG TOO HARD AS BUFKIT FOG PARAMETERS
ARE MARGINAL. AGAIN BELIEVE MODELS ARE UNDERDOING NEAR GROUND
MOISTURE.

RIDGING WEDNESDAY WILL TAKE PLACE WITH MAINLY SUNNY SKIES. CI AHEAD
OF WARM FRONT IS POSSIBLE DURING THE AFTERNOON SO WENT PARTLY SUNNY
OVERALL. THIS COULD HOLD DOWN TEMPS A BIT MORE THAN MAV GUIDANCE
ANTICIPATES. BASED ON PROGGED RIDGING AND TEMPS ON THE
PLAINS...BELIEVE A FEW ISOLATED LOCALES WILL PUSH 60 WEDNESDAY WITH
MOST AREAS IN THE MID 50S. CI FORECAST MAY END UP BEING OVERDONE AS
LATEST GFS IS TAKING THE WARM FRONT FURTHER WEST. THIS ALSO CALLS
INTO JEAPORDY THE CHC POPS OVERNIGHT.  DJP

&&

.LONG TERM (WEDNESDAY NIGHT - MONDAY)...
AN ACTIVE PATTERN IS SHAPING UP FOR THE NEXT WEEK. A WEAKENING
SYSTEM MOVING OVER THE ERN U.S. RIDGE WILL BRING A CHANCE OF LIGHT
RAIN WED NIGHT INTO THURSDAY. A MORE SIGNIFICANT UPPER TROUGH WILL
DIG INTO THE ERN U.S. ON FRIDAY, BRINGING A CHANCE OF RAIN ON
FRI/SAT. THE AIR MAY BE UNSTABLE ENOUGH IN THE WARM SECTOR FOR A
TSTORM. RAIN OR SNOW SHOWERS WILL CONTINUE SUN INTO MON AS AN UPPER
LOW MOVES OVERHEAD.  -JVA

&&

.AVIATION(29/06Z - 30/06Z)...
LARGE SWATH OF IFR/LIFR CIGS STRETCHING FROM NEAR SYR BACK TOWARD
SOUTHWESTERN NY AND PA BEHIND PRECIP SHIELD. EXPECT CIGS TO STRUGGLE
OVER SYR/ITH/ELM BETWEEN IFR AND LIFR THROUGH 13Z-14Z...THEN QUICKLY
IMPROVE TO VFR BY LATE MORNING AS DRIER AIR MOVES IN. BGM AND AVP
WILL BE A FEW HOURS SLOWER TO IMPROVE AS THEY ARE IN THE DEEPER
MOISTURE AT THIS TIME.  DJP

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WARNINGS NYC105
.PA...FLOOD WARNINGS PAC015-PAC131

&&
Hazardous weather outlook, Mar 29, 3:42 AM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
342 AM EST TUE MAR 29 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-300840-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
342 AM EST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
A STORM SYSTEM WILL APPROACH THE REGION LATE FRIDAY...SPREADING RAIN
SHOWERS INTO THE REGION THROUGH SATURDAY. THERE IS A SLIGHT CHANCE
FOR THUNDERSTORMS WITH THIS SYSTEM.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

PADAVONA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wyoming

When
March 29, 4:46 AM EST to 3:38 PM EST
Where
Wyoming forecast zone
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.400, -76.767

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444067.